Kansas, 2019

Hail in Kansas, June 25, 2019

June 25, 2019 · NWS DDC · 1 event in 1 county or zone

One report was received during the very early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One report was received during the very early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 25, 4:33 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 4:33 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
533 AM CDT Tue Jun 25 2019

...Updated Aviation Discussion...

.SHORT TERM...(Tonight through Tuesday evening)
Issued at 1139 PM CDT Mon Jun 24 2019

Mostly quiet short term forecast with clear skies and lighter
south winds for the overnight. Morning lows for Tuesday will be
more mild due to the warmer southerly low level flow in the upper
50s to mid 60s west to east across the CWA. Winds will pick up
out of the south to southwest up to 20 mph by mid morning due to
daytime heating and mixing of the stronger boundary layer winds to
the surface with a deepened leeside trough across eastern
Colorado. A few cumulus clouds during the afternoon peak heating
hours with highs pushing back into the low 90s.

Precipitation wise, a weak mid level trough will push across the
northern and eastern periphery of the CWA giving slight pops for
these areas with very isolated severe potential evident.
Instability will be high with CAPE values and warmer temperatures
but moisture will be pretty limited due to the weak northwest
flow aloft. The cap looks to be the stopping force of anything
widespread but storms are possible to develop in these areas
albeit isolated in nature. These will quickly push into central
Kansas later in the evening losing juice as the sun sets east of
the CWA. Confidence is pretty low of the marginal severe risk even
occurring but will be monitored into the afternoon for Tuesday.

Other than that, expect another quiet and mild overnight into
Wednesday and the long term for the rest of the week. Clear skies
and lighter south winds with morning low temperatures only
dropping into low to mid 60s for another mild start to the mid
week.

.LONG TERM...(Wednesday through Monday)
Issued at 1243 AM CDT Tue Jun 25 2019

A mostly quiet weather pattern is in store for the long term
forecast with the continued upper level ridge set in place across
the western half of the country giving way to northwest flow aloft
for western Kansas with surface high pressure built in from the
north. Warm, southerly flow will continue through the entire
period bringing in warming temperatures and mostly dry conditions.
Morning low temperatures will be in the 60s with afternoon high
temperatures swelling into the 90s with near 100 in some
locations, especially closer to the border of Oklahoma for
southern counties more influence by the downsloping low level
southwest flow. No precipitation is expected for the remainder of
the week and over the weekend.

The start of the new work week might see a brief and weak change
in the upper level pattern as a shortwave perpetuates down the
ridge across the high plains. Due to the northwest nature of the
flow, moisture looks to be limited for the western half of the
state not seeing the more moisture rich low levels as in the
eastern territories. Regardless, no more than 20 pops is expected
for Monday afternoon and evening with not much consistency with
all the models showing anything too entwined with one another.

To conclude, a summer like weather pattern is set in place across
the western half of the state for the CWA. Hot and dry conditions
expected through the weekend with weak chances for the next
rainfall and thunderstorm activity for Monday of the new work
week. Being a week out and no model consistency, confidence
really low on this occurring and just needs to be monitored for
later forecasts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 531 AM CDT Tue Jun 25 2019

VFR conditions will prevail for the period for all locations.
Thunderstorms look to approach near the LBL site early in the
period but quickly weaken as they push east. No other sites will
see any effects from these very isolated storms. Other than that,
expect an increase in southerly winds by mid morning due to
daytime heating and mixing to the surface. A few cumulus clouds
this afternoon with any storm chances looking to be more east of
DDC and HYS mostly into central Kansas and not being affected on
station for any sites. Winds will diminish after 02Z and sunset
due to radiational cooling with clearing skies overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  65  93  69 /  10  20  10  10
GCK  93  63  94  67 /  10  10  10  10
EHA  91  63  93  66 /  10  10  10  10
LBL  92  63  93  67 /  10  10  10  10
HYS  91  65  91  70 /  20  20  10  10
P28  92  67  92  71 /  20  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Jun 25, 1:00 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Tue Jun 25 2019

KSZ030-031-043>046-061>066-074>081-084>090-260700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Tue Jun 25 2019 /100 AM MDT Tue Jun 25 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Limited risk for thunderstorms later this afternoon and evening
for eastern and northern counties along and east of Hwy 283. The
main threats for severe weather looks to be more confined into
central and eastern Kansas where there will be a weaker cap and
more moisture rich low levels.

Day 1 Hazards
-------------
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Relatively quiet long term forecast in terms of hazards with
increased temperatures pushing well back into the 90s for the
entirety of the extended day outlook. Gustier south winds expected
for Wednesday with gusts up to 25-30 mph. Another low chance for
thunderstorms at the end of the period for Monday afternoon and
evening but confidence is low on actual occurrence.

Days 2-7 Hazards
----------------
* Wednesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 25, 4:25 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 AM CDT Tue Jun 25 2019

KSZ075-085-251130-
Stevens KS-Grant KS-
525 AM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND NORTHERN
STEVENS COUNTIES UNTIL 630 AM CDT...

At 525 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hugoton, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3719 10154 3730 10155 3748 10126 3722 10111
TIME...MOT...LOC 1025Z 247DEG 14KT 3726 10144

LOWE
Special weather statement, Jun 25, 5:06 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
606 AM CDT Tue Jun 25 2019

KSZ086-087-251200-
Seward KS-Meade KS-
606 AM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES UNTIL 700 AM CDT...

At 605 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hayne, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal.

LAT...LON 3707 10091 3712 10045 3700 10045 3700 10090
TIME...MOT...LOC 1105Z 266DEG 14KT 3699 10081

GERARD
Special weather statement, Jun 25, 6:00 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
700 AM CDT Tue Jun 25 2019

KSZ045-251300-
Ness KS-
700 AM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS COUNTY UNTIL 800 AM
CDT...

At 700 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beeler, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ness City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3834 10018 3852 10018 3857 9973 3831 9974
TIME...MOT...LOC 1200Z 269DEG 17KT 3843 10011

GERARD

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Seward

When
June 25, 6:43 AM CST
Where
Seward County, 4.29 mi SSE of Hayne
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -100.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 840202.